Acquired deformity of left foot in Parkinson’s Disease
Short Summary

73-year-old male with a diagnosis of Parkinson's disease (PD) since 2001. The cause for this consultation is a problem in the left foot that appeared in 2005 and has worsened since. The diagnosis was "a serious pronated flat foot transverse to the left” causing pain radiating up to the thigh and hip and causing recurrent falls with serious injury.

Patient's Questions
Please, provide only a neurology assessment for this case.

1) Do you believe the pharmacological treatment for Parkinson’s is effective? Are there any better alternative treatments?

2) Prognosis?                                  

Medical Background

Patient's History
Medical history:
Aortocoronary bypass in 1996;
Left inguinal hernia in 1999;
Circumcision for acquired phimosis in 2002;
Parkinson’s Disease diagnosed in September 2001 without evidence of particular complaints during the early years.
Case history:
Pain in the left foot appeared in 2005. After a podologist removed a subungual corn from the hallux, the pain was attributed to a suspected tendinitis.
As the symptoms persisted, an urgent X-ray scan was made in June 2005. Its result showed a mild metatarsal-phalangeal osteoarthrosis of the 1st radius to the right without other significant findings.
A later X-ray scan in December 2005 instead showed the left foot in a prone position without signs of fracture.
Afterwards, according to the patient’s account, a neoformation on the arch described as a very hard “corn” appeared, which was not completely removable. A sprain of the left ankle occurred just next to it. The nature of this complication has never been fully clarified.
On 01/2006 the patient underwent an orthopaedic examination, the diagnosis of which was “serious pronated flat foot transverse to the left…” with the possibility of undergoing surgery by means of double molding arthrodesis (not without local and regional risks) or conservative prosthetic treatment (preferable with the making of tailor-made high-support orthopaedic shoes, with internal lifting support to grip the tarsal arch).
The problems with the left foot are the most disabling for the patient in so far as consequent to this deformity of the foot after just a few steps, in spite of his using tailor-made orthopaedic shoes, intense painful symptoms appear both at the left tibia and at the left hip.
To further worsen the situation, the patient had several falls over time at home with significant results such as:
fracture of the 12th dorsal vertebra; fracture of the left humerus and left ischiopubis ramus; fracture of the left 8th rib.
Current treatment for the problems with the left foot consists of three physiotherapy sessions a week.
With regard to the Parkinson’s Disease, the patient is currently undergoing pharmacological treatment with:
Sinemet 250/25 mg:
-       1 tablet at 8 a.m.
-       ½ tablet at 10 a.m.
-       ½ tablet at 2 p.m.
-       ½ tablet at 5 p.m.
-       ½ tablet at 9 p.m.
Sinemet 200/50 mg RM
-       1 tablet at 10 p.m.
Mirapexin ½ tablet 5 times a day
Azilect 1 tablet a day
His neurologist also rules out any neuropathy of the left foot.

Expert's Opinion

The patient probably has signs and symptoms of advanced PD, with motor fluctuations and beneficial response to levodopa. I gather this by his antiparkinsonian therapy consisting of 750 mg of immediate release levodopa given in 5 doses as well as an additional nocturnal dose of controlled release levodopa 200 mg; He also takes 5 doses of Mirapexin (how many milligrams per pill?) and Azilect 1 mg.
In my opinion it is possible that the cause for the problematic foot is indeed related to PD, and that it is a "Striatal foot".
In PD rigidity of the lower limb can extend to the feet and even cause talipes equinovarus, and distortion of the toes—extension of the first, and flexion of the other phalanges so as to cause a claw-like deformity, called Striatal foot. Striatal foot deformity can cause pain and impair the ability to stand, walk, and wear shoes. If untreated, skin ulceration and bone erosion can happen. Striatal foot in PD is part of the primary disease process and can be a sign of wearing off or a persistent symptom in untreated patients. It is a type of dystonia and it may respond to either antiparkinsonian or anti dystonic treatments. Treatment with antiparkinsonian drugs, mainly levodopa and anticholinergic agents have are effective, but also baclofen, and benzodiazepines have been variously successful in treating foot dystonia in parkinsonism, including striatal foot in PD. Botulinum-toxin injection is another treatment option. In combination with systemic drugs, botulinum toxin is the preferred treatment for focal dystonias and is commonly used in the treatment of striatal toes or feet. The dose injected is guided by electromyographic activity in the affected muscles. Botulinum-toxin injection into the lumbricals and short adductors of the thumb as well as extensor hallucis longus may lead to functional improvement and pain relief in patients with PD presenting with striatal foot.
As I do not know if indeed the patient has such a deformity it is hard for me to recommend this treatment with certainty. But the neurologist should explore this possibility, especially if his parkinsonian symptoms are more predominant on the left. One should look for contractures as these may limit any treatment attempt.
 
In some cases if conventional, non-operative treatments are unsuccessful, orthopaedic surgical interventions can be attempted.
As the patient is on a high dose of levodopa, the following drugs may be added carefully for the treatment of the dystonia:
Medical treatment by oral drugs:
  1. Anticholinergics: Artane (trihexyphenydil) 2 mg, started 1 mg bid and increased slowly to 2 mg bid (I would not rase the dose higher than that as the patient is elderly and may have prostate hypertrophy of which the symptoms may be worsened, or hallucinations).
  2. Benzodiazepines: Clonazepam 0.5 mg, started at 0.25 mg at bedtime, increased weekly to 0.25 mg bid ,then 0.25 mg tid.
  3. Baclophen 10 mg: started at 5 mg bid, increased weekly to 5 mg tid and then 5 mg tid, and increased continuously to a dose of 10 mg tid and then slowly up to 20 mg tid.
These medications can be combined.
In summary, this patient has a 7-year history of PD and a 3 year history of a painful and deformed left foot, possibly a Striatal foot, affecting the quality of his life, causing pain and disability.

""